zig
0

Notifications

  • You're all caught up!

Can Too Much Thyroid Medicine Cause High Calcium Levels?

by
author image Beth Greenwood
Beth Greenwood is an RN and has been a writer since 2010. She specializes in medical and health topics, as well as career articles about health care professions. Greenwood holds an Associate of Science in nursing from Shasta College.
Can Too Much Thyroid Medicine Cause High Calcium Levels?
Milk is a source of calcium in the diet. Photo Credit Jupiterimages/Comstock/Getty Images

Two glands in the neck called the thyroid and parathyroid regulate a number of important functions in the body. Although they are different glands with different functions, both affect calcium levels. Too much thyroid medication can cause a number of serious symptoms. Synthetic thyroid medications and calcium can also interact.

The Thyroid

The thyroid is a butterfly shaped gland in the front of the neck. Thyroid cells are the only cells in the body that can absorb iodine; they combine the iodine with the amino acid tyrosine to make several thyroid hormones which are then released into the blood stream. These hormones control the body's metabolism and are believed to influence calcium metabolism, as well. When the thyroid secretes inadequate amounts of thyroid hormones – a condition called hypothyroidism – medication may be necessary. Without medication, other problems such as osteoporosis, or bone thinning, can develop.

The Parathyroids

The parathyroid glands are four pea-sized glands located on the thyroid gland. These small glands secrete a hormone that helps to regulate the balance of calcium and phosphorus in the body. If the function of the parathyroids is disrupted, as in a condition called hyperparathyroidism, blood calcium rises. Bones may lose calcium, the body may absorb too much calcium from food, and calcium levels in the urine may increase, which also increases the risk of kidney stones.

Thyroid Medication

Thyroid medication may be necessary for some people who have low thyroid function or who have had their thyroid gland surgically removed. The medication replaces the normal hormones secreted by the thyroid. Although thyroid medication will not normally cause high calcium levels, Drugs.com notes that in women, long-term therapy or high doses may decrease bone mineral density and result in a higher than normal serum calcium.

Side Effects and Interactions

Too much thyroid medication can cause weight loss, heat intolerance, headache and nervousness. In addition, cardiovascular problems such as very high heart rate, heart failure or heart attack, as well as nausea, vomiting and abdominal cramps can occur with too much thyroid medication. Oral calcium supplements can interact with levothyroxines, the synthetic hormones used to replace the body's thyroid hormones, and decrease the absorption of these medications. According to MayoClinic.com, calcium supplements and thyroid medications should be taken at least four hours apart.

Considerations and Warnings

Thyroid medication can produce a number of side effects. It should never be used for weight loss. If you suspect you have a thyroid condition, or are taking thyroid medication and have questions or concerns, talk to a health-care professional.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.